|Pulmonary Embolism(s) & DVT Part of HIV Infection??
Dec 5, 2000
Hello - I am HIV+ for approx. 15 years. HCV+ for about the same amount of time. Have never taken any sort of anti-HIV drugs (yet). Only medical complication is the removal of my spleen in 1995 due to what they then called Immune Thrombocytopenia (spelling may be inaccurate)- in other words they said my spleen was killing off my platelets.
About three weeks ago I woke one morning with a very sore left leg, kept getting worse for three days, on the third day my left chest started hurting (sharp stabbing pains when I inhaled. I knew something was wrong and went directly to my doctor on the third day. He had a Doplar Ultra-Sound done and found blood clots in my left leg (calf area). Then he ordered a Lung Scan and there for four or five blood clots in my left lung as well. Spent seven days in the hospital on Heparin, and now have been prescribed Coumadin daily. What on earth could have caused this? Does it happen with the pre-existing and long standing HIV+ and Hep C affliction? I have had absolutely NO injuries or surgery that might have caused DVT or Pulmonary Embolism. And I don't like the idea of staying Coumadin forever. I would just like to know if any of this weird stuff is connected in any way to HIV or HCV.
Thank you. You do a wonderful job here.
Response from Dr. Feinberg
Many people with HIV develop what is called a "hypercoagulable state", which means that they are prone to develop DVTs and PEs. Sometimes that is the why their HIV infection comes to medical attention. Usually this is due to protein S or protein C deficiency, which are elements involved in the complex process that governs clotting and anti-clotting activity in the blood. You should have been tested for this possibility. And, yes, it usually means that long-term anticoagulation is required. I don't think it is known if the newer combination therapies for HIV would alter this in any way, but since you haven't been treated yet it is something you could consider. Treatment for HIV will complicate the coumadin dosing since many HIV drugs are broken down in the body by the same pathways as coumadin is.
Unresolved eye problem....
What is HAART?
- Kaposi's Sarcoma In Black People
- Healthy Foods For Hiv People To Increase The Cd4 Cells
- How Soon Do Symptons Occur From Thrush After Infected?
- How Long After Sex Can Hiv Or Aids Be Detected In A Blood Test?
- Whats The Difference Between Hiv And Full Blown Aids?
- Non-neuropathy Burning Sensation
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.